California, 2003High Wind in California, November 16 to 17, 2003
November 16 to 17, 2003 · NWS REV · 1 event in 1 county or zone
Roof and fence damage, and tree limbs down, across Surprise Valley. Roof damage on airport hangar.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Roof and fence damage, and tree limbs down, across Surprise Valley. Roof damage on airport hangar. Sheds blown over; power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Nov 16, 2:30 PM PST, 6 hours 30 minutes earlier.
Area forecast discussion, Nov 16, 2:30 PM PST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
230 PM PST SUN NOV 16 2003
.SHORT TERM...
WEAK SHORT WAVE MOVING ONTO THE OREGON COAST AT THIS TIME KICKING
OFF SCATTERED RAIN AND SNOW SHOWERS AS IT PROGRESSES INLAND. AREA
OF OVERRUNNING RAIN AND SNOW SHOWERS FROM THE RENO-TAHOE AREA INTO
NORTHEAST NEVADA. DO NOT EXPECT A LOT OF RAIN OR MOUNTAIN SNOW FROM
THESE FEATURES BUT HIGHER MOUNTAIN PASSES COULD PICK UP A COUPLE OF
INCHES SO WILL GO WITH LIKELY POPS FOR TAHOE AND NE CALIFORNIA.
OTHER AREAS WILL HAVE SCATTERED RAIN/SNOW WITH SNOW LEVELS LOWERING
TO AROUND 5000 FEET FROM THE CURRENT 5500 TO 6000 FOOT LEVEL.
UPPER RIDGE THEN BUILDS INTO THE REGION TOMORROW. A DRY NW FLOW IS
IN PLACE AND A FAIR AMOUNT OF SUNSHINE CAN BE EXPECTED WITH
SEASONABLE TEMPERATURES. RIDGE STRENGTHENS TUESDAY AND MOUNTAIN TOP
TEMPERATURES WARM SEVERAL DEGREES. 12Z GFS HAS SLOWED PROGRESSION OF
PACIFIC FRONTAL SYSTEM SUCH THAT WEDNESDAY WILL BE DRY. WINDS WILL
INCREASE HOWEVER AND THERE MAY BE SOME HIGH CLOUDS AROUND. WE
SHOULD SEE AFTERNOON HIGH TEMPERATURES INTO THE 60S IN MOST WESTERN
NEVADA VALLEYS WEDNESDAY. SG
.LONG TERM...
THURSDAY THROUGH SUNDAY...MODEL DISCREPANCIES CONTINUE WITH
OPERATIONAL RUNS DELAYING ONSET OF PRECIP BY NEARLY 24 HOURS FROM
YESTERDAYS MODEL RUNS...BUT MOST ENSEMBLE MEMBERS FROM THE 12Z GFS
FAVOR AN EARLIER PASSAGE OF THE TROUGH AND COLD FRONT. WHENEVER THIS
SYSTEM PASSES THROUGH THERE WILL BE AMPLE MOISTURE ESPECIALLY IN THE
MOUNTAINS...AND USING THE ENSEMBLE MEAN FOR TIMING THE BEST CHANCE
FOR PRECIP WOULD BE FROM NORTH TO SOUTH ALONG THE SIERRA ON THURSDAY
NIGHT AND INTO FRIDAY. POPS WERE NUDGED UP TO MINIMAL LIKELY LEVELS
FOR THE SIERRA ZONES IN THESE FORECAST PERIODS.
TIGHT PRESSURE GRADIENTS AHEAD OF THE TROUGH WILL PRODUCE WINDY
CONDITIONS ACROSS THE FORECAST AREA ON THURSDAY. 700 MB WIND SPEEDS
TOP OUT AT 45-55 KNOTS ON THE LATEST GFS WHICH WOULD APPROACH HIGH
WIND CRITERIA.
PLENTY OF UNCERTAINTY CONTINUES INTO NEXT WEEKEND AS TWO SCENARIOS
ARE GETTING A SPLIT VOTE AMONG THE MODELS. THE ORIGINAL THINKING WAS
THAT THE SINGLE TROUGH PASSAGE WOULD BE FOLLOWED BY A DAY OF
LINGERING CYCLONIC FLOW SHOWERS WITH FLAT RIDGING AND DRIER WEATHER
AFTERWARD. HOWEVER...THERE IS NOW A POTENTIAL FOR MULTIPLE
SHORTWAVES FOLLOWING BEHIND THE ORIGINAL TROUGH RESULTING IN
CONTINUED UNSETTLED WEATHER THROUGH NEXT WEEKEND. THE STRONG PACIFIC
JET SHOULD CONTINUE AS IT HAS FOR MUCH OF THIS MONTH SO RIDGING IN
THE WEST IS NOT FAVORED AT THIS TIME. CHANCE POPS WILL BE MAINTAINED
FOR NEXT WEEKEND WITH MAX TEMPS A FEW DEGREES BELOW NORMAL DUE TO
EXPECTATIONS OF MORE CLOUD COVER. MJD
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&
Hazardous weather outlook, Nov 16, 7:00 AM PST, 14 hours before
CAZ070>073-NVZ001>005-171500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
700 AM PST SUN NOV 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA AND NORTHEASTERN CALIFORNIA.
.DAY ONE...TODAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD AND WET LOW PRESSURE SYSTEM IS EXPECTED TO INVADE THE REGION
LATE THIS WEEK. THERE IS THE POTENTIAL FOR WIND IN THE EASTERN
SIERRA THURSDAY AND SNOW IN THE SIERRA THURSDAY NIGHT INTO
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
CURRENTLY MUCH UNCERTAINTY EXISTS WITH THE STRENGTH AND TIMING OF
THIS SYSTEM. EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS
SHOULD MONITOR THE LATEST WEATHER INFORMATION ON THIS POTENTIAL
WINTER STORM.
JORDAN/HOHMANN
High Wind, X E Modoc
- When
- November 16, 9:00 PM PST to November 17, 3:00 AM PST
- Where
- X E Modoc forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 41.590, -120.725 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, November 16 to 18, 20031 death · 72 injured · $6.7 million · F2 · 35 events
- Heavy Snow in Idaho, November 16 to 17, 20035 events
- Dense Fog in Kansas, November 16, 20034 events
- Dense Fog in California, November 16, 20034 events
- Heavy Snow in Utah, November 16 to 17, 20034 events
- Winter Storm in Montana, November 16 to 17, 20034 events
- Heavy Rain in U.S. Virgin Islands, November 16 to 18, 20032 events
- Heavy Snow in Idaho, November 16 to 17, 20032 events
- Flash Flood and Heavy Rain in Texas, November 16, 2003$3,000 · 2 events
- Heavy Snow in Washington, November 16 to 17, 20032 events
- High Wind in Oregon, November 16, 200363 kt wind · 2 events
- Winter Storm in Idaho, November 16 to 17, 20032 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327374.